Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Norman, OK

April 16, 2017Dewey County, Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2017, 9:27 PM CDT for Dewey County, Major County, Woodward County, Oklahoma. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 9:27 PM CDT (02:27 UTC)
Expired
Apr 16, 2017, 10:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, OK, Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 9:27 PM CDTHAIL 11 Se Seiling, OK
Apr 16, 9:27 PM CDTHAIL 12 Nw Seiling, OK
Apr 16, 9:27 PM CDTHAIL 12 Nw Seiling, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 3:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1796 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS54 KOUN 170227
SVROUN
OKC043-093-153-170315-
/O.NEW.KOUN.SV.W.0113.170417T0227Z-170417T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
927 PM CDT SUN APR 16 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dewey County in northwestern Oklahoma...
  Southeastern Woodward County in northwestern Oklahoma...
  Southwestern Major County in northwestern Oklahoma...

* Until 1015 PM CDT

* At 927 PM CDT, a severe thunderstorm was located near Seiling,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Taloga, Seiling, Chester, Cestos and Hucmac. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3624 9910 3624 9881 3598 9876 3600 9916
TIME...MOT...LOC 0227Z 003DEG 6KT 3612 9897 

HAIL...1.00IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 9:16 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 16, 9:16 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
916 PM CDT Sun Apr 16 2017

.DISCUSSION...
Scattered storms over northern and western Oklahoma are expected
to slowly diminish, but not completely disappear. Storms from the
Texas panhandle are not likely to move as far east as western
Oklahoma. The forecast was significantly updated to account for an
anticipated MCS that the HRRR has consistently forecast for
central and southeast Oklahoma around and beyond sunrise Monday.
Pops were adjusted through noon Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  58  75  59 /  40  60  60  20
Hobart OK         78  59  76  57 /  40  60  20  20
Wichita Falls TX  80  61  80  60 /  30  50  30  20
Gage OK           74  55  74  55 /  30  50  20  20
Ponca City OK     78  56  75  58 /  90  70  30  20
Durant OK         79  62  78  60 /  40  50  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, Apr 16, 11:59 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Sun Apr 16 2017

OKZ004>048-050>052-TXZ083>090-171700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Sun Apr 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms late this afternoon
into the evening from far western north Texas to central and
northeastern Oklahoma.

Location...
The Slight Risk exists north of a line from near Knox City,
Texas, to Lawton, Oklahoma, to Norman, and to Chandler. A Marginal
Risk covers the rest of the Oklahoma and western north Texas.

Timing...
The most likely time for severe storms will be from 5 pm to
midnight.

Impacts...
Hail up to the size of tennis balls and wind gusts to 70 mph. The
tornado risk is very low.

Discussion...
Later this afternoon into the evening, isolated to scattered
thunderstorms are expected to develop near a triple point in the
eastern Texas panhandle. These thunderstorms may consolidate into
a complex that may affect parts of western Oklahoma and adjacent
north Texas. Another complex of thunderstorms may develop along a
boundary in north central Oklahoma and shift southward into
central Oklahoma. In addition, scattered thunderstorms may
develop in southern and southeastern Oklahoma late afternoon in
the warm sector.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for possible severe weather
operations through the late afternoon and evening, especially
those within the Slight Risk area.

.Heavy Rainfall...
Slow-moving thunderstorms may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will linger across portions of the region through
Monday. Thunderstorm chances will return on Wednesday night into
Friday. Severe thunderstorms will be possible Wednesday night,
primarily across north central Oklahoma. Severe thunderstorms
will be possible again on Friday.

.Heavy Rainfall...
Several rounds of showers and thunderstorms through the week may
result in significant rainfall totals for portions of the region.
At this time, the heaviest bouts of rainfall will occur at the end
of the week and across the northern half of Oklahoma. This,
combined with recent rainfall, and the chance of strong
thunderstorms, may result in increasing flooding concerns late in
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/Mahale

In the hours before

Special weather statement, Apr 16, 6:24 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT SUN APR 16 2017

OKZ016-017-023-170000-
Caddo OK-Custer OK-Blaine OK-
624 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Caddo...southeastern
Custer and southwestern Blaine Counties Until 700 PM CDT...

AT 623 PM CDT, a strong thunderstorm was located near Weatherford,
moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3571 9866 3551 9849 3546 9871 3546 9872
      3557 9885
TIME...MOT...LOC 2323Z 233DEG 10KT 3555 9871

30
Special weather statement, Apr 16, 6:57 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
657 PM CDT SUN APR 16 2017

OKZ045-046-050-170030-
Love OK-Carter OK-Jefferson OK-
657 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southwestern
Carter and east central Jefferson Counties Until 730 PM CDT...

AT 653 PM CDT, a strong thunderstorm was located near Grady. This
storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3397 9762 3398 9764 3399 9765 3399 9768
      3398 9769 3399 9773 3413 9771 3411 9749
      3395 9753
TIME...MOT...LOC 2353Z 52DEG 2KT 3405 9763

MAHALE
Special weather statement, Apr 16, 7:11 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
711 PM CDT SUN APR 16 2017

OKZ022-170045-
Washita OK-
711 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Washita County
Until 745 PM CDT...

AT 710 PM CDT, a strong thunderstorm was located near Bessie, moving
north at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Cordell and Bessie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3546 9910 3546 9877 3526 9887 3531 9907
TIME...MOT...LOC 0010Z 181DEG 9KT 3535 9897

MAHALE
Special weather statement, Apr 16, 8:23 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
823 PM CDT SUN APR 16 2017

OKZ016-170200-
Custer OK-
823 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Custer County Until
900 PM CDT...

AT 821 PM CDT, a strong thunderstorm was located near Custer City,
moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3567 9891 3577 9890 3577 9866 3558 9872
TIME...MOT...LOC 0121Z 283DEG 8KT 3570 9883

MAHALE
Local storm report, Apr 16, 9:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             SEILING                 36.15N 98.92W
04/16/2017  E1.00 INCH       DEWEY              OK   PUBLIC

&&

JP
Special weather statement, Apr 16, 9:19 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
919 PM CDT SUN APR 16 2017

OKZ007-012-170245-
Garfield OK-Grant OK-
919 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garfield and
southeastern Grant Counties Until 945 PM CDT...

AT 917 PM CDT, a strong thunderstorm was located near Kremlin, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3650 9790 3664 9788 3666 9755 3645 9758
TIME...MOT...LOC 0217Z 287DEG 5KT 3655 9777

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:11 PM CDTSpecial Weather StatementOUNWashita34 min
Apr 16, 7:11 PM CDTSevere Thunderstorm WarningOUNKay49 min
Apr 16, 7:12 PM CDTTornado WarningOUNMajor33 min
Apr 16, 7:17 PM CDTSevere Thunderstorm WarningOUNCuster, Washita24 min
Apr 16, 7:23 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey52 min
Apr 16, 7:41 PM CDTTornado WarningOUNMajor34 min
Apr 16, 7:47 PM CDTTornado WarningOUNBlaine, Dewey28 min
Apr 16, 7:57 PM CDTSevere Thunderstorm WarningOUNKay48 min
Apr 16, 8:11 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major49 min
Apr 16, 8:23 PM CDTSpecial Weather StatementOUNCuster37 min
Apr 16, 8:49 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major41 min
Apr 16, 9:04 PM CDTAreal Flood AdvisoryOUNDewey, Major3 hr
Apr 16, 9:19 PM CDTSpecial Weather StatementOUNGarfield26 min
Apr 16, 9:26 PM CDTAreal Flood AdvisoryOUNKay3 hr
Apr 16, 9:38 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Apr 16, 10:11 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward49 min
Apr 16, 10:49 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills41 min
Apr 16, 11:18 PM CDTAreal Flood AdvisoryOUNDewey, Ellis, Roger Mills4 hr
Apr 16, 11:30 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills45 min
Apr 16, 11:48 PM CDTSpecial Weather StatementOUNPayne27 min
Apr 17, 12:23 AM CDTSpecial Weather StatementOUNEllis37 min
Apr 17, 2:37 AM CDTSpecial Weather StatementOUNRoger Mills23 min
Apr 17, 3:03 AM CDTSpecial Weather StatementOUNRoger Mills27 min
Apr 17, 3:41 AM CDTSpecial Weather StatementOUNRoger Mills19 min
Apr 17, 4:05 AM CDTSpecial Weather StatementOUNGrady25 min
Apr 17, 4:17 AM CDTSpecial Weather StatementOUNMcClain28 min
Apr 17, 4:21 AM CDTSevere Thunderstorm WarningOUNGrady, McClain39 min
Apr 17, 4:30 AM CDTSpecial Weather StatementOUNBryan30 min
Apr 17, 4:57 AM CDTSpecial Weather StatementOUNCleveland33 min
Apr 17, 5:02 AM CDTSpecial Weather StatementOUNAtoka43 min
Apr 17, 5:13 AM CDTSpecial Weather StatementOUNMcClain47 min
Apr 17, 5:17 AM CDTSpecial Weather StatementOUNJefferson28 min
Apr 17, 5:44 AM CDTSpecial Weather StatementOUNGarvin31 min
Apr 17, 6:58 AM CDTSpecial Weather StatementOUNMurray32 min
Apr 17, 7:59 AM CDTSpecial Weather StatementOUNMarshall46 min
Apr 17, 8:23 AM CDTFlash Flood WarningOUNCarter, Love, Marshall5 hr
Apr 17, 8:57 AM CDTSpecial Weather StatementOUNLove48 min
Apr 17, 10:05 AM CDTSpecial Weather StatementOUNCarter25 min
Apr 17, 10:17 AM CDTSpecial Weather StatementOUNStephens43 min
Apr 17, 10:37 AM CDTAreal Flood AdvisoryOUNComanche, Grady, Stephens3 hr
Apr 17, 11:34 AM CDTSpecial Weather StatementOUNComanche41 min
Apr 17, 12:06 PM CDTSpecial Weather StatementOUNStephens39 min
Apr 17, 12:44 PM CDTSpecial Weather StatementOUNCotton, Jefferson, Stephens46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.